MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SYNCHRONY; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SYNCHRONY; COCHLEAR IMPLANT
Model Number MI1250 SYNCHRONY 2
Medical Device Problem Codes Device Appears to Trigger Rejection (1524); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Skin Tears (2516); Tissue Breakdown (2681)
Type of Reportable Event Serious Injury
Event or Problem Description
The user was implanted in (b)(6) 2022 and after some time there was swelling in the implant area then the electrode extruded through the skin.Only 5 channels were inserted into the cochlea and 7 channels were left extra-cochlear at implantation due to the user's anatomy.A revision surgery will be performed in a months time.
 
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The user was implanted in (b)(6) 2022 and after some time there was swelling in the implant area then the electrode lead extruded through the skin.The user had two revisions.The first revision was performed on the (b)(6) of (b)(6) 2022 to repair the skin flap.After the surgery imaging showed the electrode array in the middle ear.A second revision was done on the (b)(6) of (b)(6) 2022 and the electrode was reportedly inserted properly into the cochlear.However, clinical support reviewed the images from the (b)(6) of (b)(6) 2022 and they reported that the cochlea appears to be almost fully ossified and some fluid is seen in the first 5-6 mm and only 1-2 channels are reaching the cochlea and the rest of the array is in the middle ear.Reportedly, the user is still wearing the device and is perceiving benefit.
 
Additional Manufacturer Narrative
Additional information: according to the information received from the field the electrode lead extruded through the skin after implantation surgery.Further a swelling was observed above the implant site.A review of the device_s sterilization records shows that the device has been subject to a valid sterilization process.In addition, a complete insertion of the electrode array was not achieved at implantation surgery.Information on the implant registration card states that seven channels were left extra-cochlear.Reportedly the recipient suffered from ossification which likely contributed to the incomplete insertion.A revision surgery to repair the skin flap was performed, however afterwards the electrode array was found in the middle ear.Thus a second revision surgery to reinsert the electrode array was performed.However after reinsertion only 1-2 electrode contacts are inside the cochlea.Reportedly the recipient has hearing benefit with the device, which remains implanted and in use.
 
Event or Problem Description
The user was implanted in (b)(6) 2022 and after some time there was swelling in the implant area then the electrode lead extruded through the skin.The user had two revisions.The first revision was performed on the (b)(6) 2022 to repair the skin flap.After the surgery imaging showed the electrode array in the middle ear.A second revision was done on the (b)(6) 2022 and the electrode was re-inserted, however, only 1-2 channels are reaching the cochlea and the rest of the array is in the middle ear.The device was eventually explanted.
 
Additional Manufacturer Narrative

Brand Name
SYNCHRONY
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key14998620
Report Number9710014-2022-00495
Device Sequence Number16547581
Product Code MCM
UDI-Device Identifier09008737366766
UDI-Public(01)09008737366766
Combination Product (Y/N)N
Initial Reporter CountrySA
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/22/2024
Device Model NumberMI1250 SYNCHRONY 2
Device Catalogue Number36705
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2022
Supplement Date Received by Manufacturer07/06/2022
07/06/2022
Initial Report FDA Received Date07/13/2022
Supplement Report FDA Received Date12/27/2022
06/05/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age9 YR
Patient SexFemale